Contraceptive pill 'caused fatal blood clot', inquest hears
- 19 January 2016
- From the section Stoke & Staffordshire
A 21-year-old teaching assistant died from a blood clot caused by taking a contraceptive pill, an inquest heard.
Fallan Kurek, from Tamworth, died on 14 May, six days after going to Robert Peel Community Hospital complaining of chest pains.
A coroner ruled she died from a "massive" pulmonary embolism after side-effects from the pills were not treated properly.
Burton Hospitals NHS Trust claimed it had learned lessons from the case.
In a statement after the inquest, Ms Kurek's aunt Rebecca Loeve said the family was "devastated" by her death.
"We love Fallan so much and we miss her desperately," she said.
The inquest heard Ms Kurek had been taking the pill to regulate heavy periods.
She had prescriptions from her GP, Christopher Jones, from October 2014, as well as January and March last year.
Mr Jones said she had been assessed as being at "extremely low risk" of deep vein thrombosis.
The inquest heard users of contraceptive pills are issued with a leaflet warning of a raised risk of the condition.
Ms Kurek went to the hospital on 8 May where a nurse assessed her and gave her painkillers for muscular pain. She collapsed at home three days later.
Recording a narrative verdict, South Staffordshire Coroner Andrew Haigh said Ms Kurek had probably suffered "irrevocable" brain damage by the time she arrived at Good Hope Hospital in Sutton Coldfield.
A spokesman for Burton Hospitals NHS Trust said: "The trust wishes to express its deepest sympathy to the family of Fallan Kurek."